i am a 52 year old women who started perinmenopause in 1999 and (exceot for a little light spotting in nov.)had her last period in june of 2006. a couple of years ago i had a problem with anxiety and went on a med called buspar. it worked until the end of may of 2006 when the anxiety came back full force. that was right before my last period. well this last week the buspar hasn't worked that well. it's like i had symptoms of a hormonal change. breasts swollen, nipples very sore, and acne breakouts on the scalp. i had been taking an estrogen supplement every other day until recently. i decided to start using the progesterone cream again two days ago. but i am somewhat depressed and again have anxiety. so anyone out there with some advice. is it seratonin? or hormones? or just plain crazy?
I take both Buspar and an anti-depressant called Wellbutrin. The Wellbutrin has very few side-effects. There are also other anti-depressants with limited side effects-however; you must do your homework because some of them do cause weight gain.
Sometimes it is best to consult with a psychiatrist in regards to antidepressant information instead of an MD as they are more informative about psych meds, and which ones would be more suitable for your body chemistry. If the Buspar isn't working, they also have other anti-anxiety meds that work well- and some MD's just prescribe them without follow ups or they give longer than needed refills.
So, that is why it is good to seek out the attention of a pdoc if you are comfortable with that. They are more knowledgable with treatment and prescribing follow ups as to how you are doing as a patient with the medications.
I hope I didn't over whelm you. I had a hysterectomy at a very early age, and it has really effected me in many ways. Finally, after 6 years, I think the depression has lifted. It feels like I'm living life again.
Journaling is something I do as well. I write to sort out my emotions that turmoil myself up with the mood swings I have during the week. Not that I write in in every day, but a few times a week. I do it for myself to feel good.
Menopause stinks. The hot flashes are for the birds! Men just do not get it. I had some hot flashes the other night and when I tried to explain it to my DH- who is 37, he just gave me a really dumb look. It made me cry- of course!
Hang in there. I hope your depression gets better soon. It is something I can relate to very well.
a loving heart is the truest wisdom
i have tried afew anti's before. the side effects were unpleasant. the wellbutrin caused the anxiety to be worse. i have started going back to the gym and using my sad light. i see a pdoc and am in counseling. i go to a clinic where the pdoc is only in once a week. i have a lot of mood swings and only think of going on an anti when i'm really down. i find the physical side of menopause to be easier than the emotional side. there is so much info out there. use estrogen supplements, don't use them. use progesterone.don't. use anti's. don't. i wouldn't wish this on a man.
I'm actually really interested in this thread as I am thinking of going back on an antidepressant,and i'm not sure which one. I was on Effexor for 2 years and recently went off of it ,mostly cuz I wanted to try life without it. I too have a huge problem with anxiety. I liked effexor okay ,but the withdrawal was pure hell and I gained weight. I'm thinking of trying Cymbalta because I'm also being plaqued with lots of aches and pains and have been diagnosed with fibromyalgia. It's gotten much worse since going off the antidepressants,and entering menopause. I'm almost 55 and my last period was in Oct. I'm also on a compounded estogen/progerterone/testosterone cream...but i really haven't seen much difference. I've never had hot flashes,(well I think I've had 2 actually) but the anxiety is killing me. I have an appt with my GYN on Friday to discuss this. If you'd like I can report back as to her opinion on antidepressants and menopause.... Kat
I've struggled with anxiety ( agorophobic), and just general all round anxiety since I wa 21, now 48, no period for 3 years now, I take dioxepin ( anten 10) no side effects, ( for me at least )after a medley of anti's this one has been the best.Am not taking anything else for the "Pause," as its all confusing, and my head is full of confusion these days.!!!
i agree that it is very confusing. i took doxepin almost 30 years ago, before ssri's. my understanding is that if you had depression in your 20's you are more likely to experience it again around menopause. also all the info about estrogen and progesterone is confusing. so i broke down and started celexa today. i think the anxiety about taking it is worse than the few side effects that i am feeling. i just want to take the smallest dose possible to work. i am using progesterone cream, using my sad light, and going to the gym. also a lot of prayer. hopefully this will get me through this change of life thing called menopause.
I'm confused, what do you label as ssri. as doxepin is an anti? Told you my head is a fuddle!!!
I too read that depression earlier on ( in 20's) can be magnified with men-o-pause, same with anxiety, which was my worst enemy.
I just feel tired, lazy, fat around the middle, and generally old!! I also notice that I dont have a great deal of tolerance or patience.....hoping I just have a flu bug and it passes quickly.....I am only 48 ..oh I also get incredibly itchy skin.
i would like to know what your gyn thinks. i saw a new gyn in june and she stated emphatically that menopause doesn't cause mood disorders. won't see her again. thanks for any information you can give me.
Hi folks, I am a menopause victim. I do NOT agree with DR.'s who say menopause does not affect emotional health. The anxiety etc. is awful. I believe counseling and talking with others going through the same thing can be a tremendous lift. Medical professionals often say there is no link or scientific evidence that menopause causes mood disorders etc. The proof is out there everyday where women have these common issues, too often for it to be coincidential. Hang in there girls, hopefully there is a light at the end of the tunnel.
Last edited by momstheword; 02-14-2007 at 08:21 AM.
Reason: wanted to leave out counselor affliation